[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.205.176.107. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Views 1,586
Citations 0
Perspective
Less Is More
February 2014

Diuretics and DiarrheaA Dangerous Combination: A Teachable Moment

Author Affiliations
  • 1Department of Medicine, University of Colorado, Aurora
JAMA Intern Med. 2014;174(2):182. doi:10.1001/jamainternmed.2013.12717

A 52-year-old woman with a history of human immunodeficiency virus (HIV) infection receiving highly active antiretroviral therapy (HAART) and with a history of hypertension presented to my continuity clinic reporting several months of dizziness with standing. Her systolic blood pressure was in the high 80s, and daily medications included lisinopril, 80 mg daily; hydrochlorothiazide, 25 mg daily; and metoprolol, 25 mg twice per day. She reported chronic diarrhea from protease inhibitor use, having 3 to 4 loose bowel movements daily for many years. Maintaining adequate hydration had been problematic for her, and she had been hospitalized for orthostatic syncope and dehydration several times over the past year. At the time of her initial visit, her dosage of lisinopril was decreased by half and hydrochlorothiazide use was discontinued. She was referred to the clinical pharmacy for additional medication titration.

First Page Preview View Large
First page PDF preview
First page PDF preview
×